Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: Cystic acne, what will work for me??
|linnytyty - Wed Sep 09, 2009 8:55 pm||
I am a 26 year-old caucasian female who has never had a pimple in her life until six months ago. I have a history of acne in my family from my father. He had it when he was a teenager and has some minor scars as a result. I have tried Aczone and Finacea and after 10 weeks my acne was worse. I am now taking 10 mg 2X/day Doxycycline, Differin, and Aczone. I just started this regimen a week ago. There has been no change and I am still getting new breakouts. What actually works? Is Acutane something that is still available and will this help? What type of side effects does this drug have on my hormonal system?
Thank you so much!
|Debbie Miller, RN - Sun Sep 13, 2009 4:14 pm||
It often takes several weeks for you to see improvement in a regimen for acne treatment. But, if others have not worked, Accutane (or it's generic equivalent, Isotretinoin) is still used and is effective for most people with cystic acne. Your doctor would need to evaluate your situation to see if you are a candidate because it is not without side effects - the most serious of which is that it is a known teratogen (causes birth defects) so women must submit to regular pregnancy tests and use a reliable method of birth control (preferably two if sexually active).
Blood tests are taken routinely to monitor any effects it may have on your triglycerides. It has not been associated with long term hormonal conditions that I am aware of. You should know that this is also a long-term treatment (4 to 6 months) and the results are not apparent until after completing the entire course. During the treatment phase you can expect especially dry skin, mucous membranes and my need extra skin care and eye drops for a time.
It is a very effective treatment when taken as directed for the full course and while under medical care for side effects which can include joint pain. No drug is without possible risk so you should discuss all the facts about this medication with your doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.